Hail, McDowell
- When
- April 13, 3:58 PM EST
- Where
- McDowell County, Welch
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.433, -81.583
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 13, 2:50 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 350 PM EDT TUE APR 13 2004 .DISCUSSION... ...TONIGHT AND WEDNESDAY... UPPER LOW CONTINUES TO ROTATE THROUGH THE SOUTHEAST THIS AFTERNOON. THE MAIN SURFACE LOW IS CONTINUING TO SLIDE NORTHWARD INTO THE SOUTHERN COAL FIELDS. MEANWHILE...A SURFACE LOW IS BEGINNING TO REDEVELOP EAST OF THE REGION OVER CENTRAL NC. AN ADDITIONAL SHORTWAVE IS TRYING TO ROUND THE BOTTOM OFF THE TROUGH NOW AND AS IT MOVES NEWD TONIGHT...IT SHOULD HELP THE SURFACE LOW OVER NC TAKE OVER AND MOVE NORTHWARD. THE UPPER LOW WILL THEN SLIDE OVER AND THEN EAST OF THE AREA BY TOMORROW MORNING. ONCE THE UPPER LOW MOVES EAST...THE WRAP AROUND SHOWERS WILL THEN PULL INTO THE REGION. FOR TONIGHT...THE DRY SLOT HAS PULLED INTO THE SOUTHERN THIRD OF THE AREA...WITH THE BAND OF SHOWERS CONTINUING TO PULL NORTHWARD THROUGH NORTHERN WEST VIRGINIA. THE BAND OF RAIN SHOULD BE NORTH OF THE REGION BY 00Z. IN THE DRY SLOT LATE THIS AFTERNOON...SHOWERY PRECIPITATION HAS REDEVELOPED. WHILE AN ISOLATED CLAP OF THUNDER IS POSSIBLE...MOST OF THE THUNDER SHOULD BE LIMITED TO THE LATE AFTERNOON HOURS A ACROSS THE SOUTH...SO WILL NOT MENTION IT IN THE TONIGHT PERIOD. THE SCATTERED SHOWERS WILL CONTINUE TONIGHT...AND BECOME MORE CONCENTRATED AFTER 6Z WHEN THE UPPER LOW SLIDES BY AND THE SURFACE FLOW TURNS NW. THE SHOWERS SHOULD CONTINUE THROUGH THE MORNING HOURS TOMORROW AND LIFT OFF TO THE NORTHEAST DURING THE DAY. WILL HAVE TO WATCH THE CLOUD LINE ON THE BACK SIDE TO SEE HOW QUICKLY THING WILL BEGIN TO CLEAR. FOR NOW...IT WILL PROBABLY HAVE TO WAIT UNTIL AFTER 00Z THURSDAY. FOR TEMPERATURES...THE MAV GUIDANCE WAS PRETTY CLOSE AND WAS GENERALLY FOLLOWED. ...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... AS NW FLOW LINGERS THROUGH WEDNESDAY EVENING WITH WANING LOW LEVEL MOISTURE...LEFT IN SLIGHT CHANCE/CHANCE POPS EAST OF THE OHIO RIVER. MAY SEE A FEW SNOWFLAKES IN THE HIGHER ELEVATIONS BEFORE PRECIPITATION ENDS AS H850 TEMPS ARE MARGINAL...BUT NOT A BIG DEAL. WINDS REMAIN A LITTLE STRONG THROUGH THE NIGHT...ESPECIALLY ON THE RIDGETOPS. GENERALLY STAYED CLOSE TO MAV...ALTHOUGH WENT A LITTLE HIGHER IN THE EAST DUE TO CLOUDS LINGERING THERE THE LONGEST. HIGH PRESSURE TAKES CONTROL FOR THURSDAY AND FRIDAY...PROVIDING DRY WEATHER. WITH HIGH DIRECTLY OVERHEAD THURSDAY NIGHT...WET GROUND...AND LIGHT WINDS...COULD SEE A GOOD DEAL OF VALLEY FOG AT LEAST...IF NOT WIDESPREAD. PLAYING JUST THE VALLEY FOG FOR NOW. HAVE A BIT OF A RIDGE/VALLEY SPLIT FOR OVERNIGHT LOWS. DID NOT STRAY TOO FAR OVERALL FROM MAV. H500 RIDGE FLATTENS OUT FRIDAY/FRIDAY NIGHT...SO EXPECT SOME MID/HI CLOUDS TO MOVE INTO WESTERN SECTIONS AS A SHORTWAVE TRACKS WELL TO OUR NW. GENERALLY STAYS MOSTLY SUNNY TO THE EAST. RAISED MAX TEMPS A DEGREE OR TWO WEDNESDAY...MOST LOWLAND LOCATIONS SHOULD REACH 70 DEGREES. .SATURDAY THROUGH TUESDAY... HIGH PRESSURE ACROSS REGION THROUGH WEEKEND WITH TEMPERATURES MODERATING NICELY ON A SOUTHWEST FLOW. NEXT LOW MOVING ACROSS UPPER GREAT LAKES MAY BRING THREAT OF SHOWERS MONDAY ALTHOUGH SUCCEEDING MODEL RUNS ARE A LITTLE SLOWER. ESS/CL/DB && .PREVIOUS DISCUSSION... 1125 AM EDT TUE APR 13 2004 FOR THE MORNING UPDATE...MADE MAJOR CHANGES TO THE FORECAST AS THE DRY SLOT DOES NOT APPEAR AS IF IT WILL MOVE ACROSS THE REGION...BUT RATHER MOVE EAST OF THE REGION. THE MAIN SURFACE LOW IS WEAKENING OVER NERN TN...WHILE A NEW LOW IS TAKING SHAPE SW OF CHARLOTTE NC AND SHOULD TAKE OVER LATER THIS AFTERNOON AS THE DOMINATE PLAYER. THIS SHOULD KEEP THE CLOUDY RAIN CONDITIONS GOING THROUGH THE AFTERNOON HOURS. THUS HAVE DROPPED THE FORECAST HIGHS ABOUT 10 TO 15 DEGREES IN THE EASTERN PORTIONS OF THE CWA AS CLOUDS AND RAIN WILL HOLD DOWN THE TEMPERATURES. ALSO...WITH MOST OF THE AREA HAVING SEEN THE RAIN THIS MORNING WITH TOTAL AMOUNTS SINCE MONDAY MORNING OF AN INCH TO TWO INCHES...HAVE EXPANDED THE FLOOD WATCH FOR THE ENTIRE CWA. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE THROUGH THE AFTERNOON HOURS. ESS && .HYDROLOGY... 655 AM EDT TUE APR 13 2004 FFA POSTED FOR INTERSECTION OF GREATEST RAINFALL YESTERDAY...LOWEST FFG VALUES AND BEST POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THIS AREA IS NORTHEASTERN WEST VIRGINIA. STREAM AND RIVER RESPONSE WILL DEPEND LARGELY UPON PLACEMENT AND EXTENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING. TRM && .AVIATION... 655 AM EDT TUE APR 13 2004 HIGHLY VARIABLE CONDITIONS INCLUDING IFR/LIFR NEXT 24 HRS. THUNDERSTORMS EXITING NORTHEASTERN WEST VIRGINIA AT THIS TIME. LOW PRESSURE WILL MOVE NORTHWARD INTO THE AREA THIS AFTERNOON...THEN MEANDER OVER THE WEST VIRGINIA MOUNTAINS TONIGHT BEFORE MOVING EAST WEDNESDAY. WESTERN SITES WILL HAVE N WIND TODAY WHILE CENTRAL SITES ARE VARIABLE AND EASTERN SITES BLOW FROM THE SOUTH TO SOUTHEAST. ALL SITES GO NORTHWEST BY WEDNESDAY MORNING. MAIN AREA OF RAIN WILL MOVE NORTH OF AREA BY AFTERNOON BUT THERE WILL STILL BE AREAS OF RAIN AROUND THROUGH THIS EVENING. IN PARTICULAR...ADDITIONAL THUNDERSTORMS WILL LIKELY FORM OVER EASTERN WEST VIRGINIA THIS AFTERNOON...AND PERSIST IN THE MOUNTAINS WELL INTO TONIGHT. MORE WIDESPREAD RAIN WRAPPING AROUND BACK SIDE OF SYSTEM WILL RETURN TONIGHT AND PERSIST INTO WEDNESDAY. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES KYZ101>103... KYZ105. OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. &&
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-131500- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON WV 658 AM EDT TUE APR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A LOW PRESSURE CENTER HEADED OUR WAY FROM THE GULF OF MEXICO BROUGHT MORE RAIN INTO THE AREA EARLY THIS MORNING. THIS RAIN WILL MOVE UP QUICKLY THROUGH THE AREA THIS MORNING. BUT RAINFALL TOTALS FOR TODAY COULD REACH ONE HALF INCH TO AN INCH...THE HIGHEST AMOUNTS OCCURRING WHERE EMBEDDED THUNDERSTORMS OCCUR. IN ADDITION...THUNDERSTORMS WILL LIKELY FIRE UP OVER EASTERN WEST VIRGINIA LATER THIS AFTERNOON AND LAST INTO THIS EVENING. ANY THUNDERSTORM THIS AFTERNOON AND EVENING COULD BRING AN ADDITIONAL QUICK HALF INCH TO AN INCH RAINFALL. THIS COULD BRING SOME STREAMS OUT OF THEIR BANKS...AND WE WILL ALSO HALF TO MONITOR RIVER GAGES IN BASINS AFFECTED BY HEAVIER RAINFALL. A FLOOD WATCH HAS BEEN POSTED THROUGH THIS EVENING FOR NORTHEASTERN WEST VIRGINIA. IN ADDITION...ANY THUNDERSTORM THIS AFTERNOON INTO EVENING CAN APPROACH SEVERE LIMITS IN TERMS OF DAMAGING WIND AND LARGE HAIL. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 440 PM EDT TUE APR 13 2004 WVZ033>035-132134- MCDOWELL WV-RALEIGH WV-WYOMING WV- INCLUDING THE CITIES OF...BECKLEY...PINEVILLE AND WELCH 440 PM EDT TUE APR 13 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ACROSS MCDOWELL...WYOMING...AND RALEIGH COUNTIES...SOME LIGHTNING AND THUNDER ARE LIKELY WITH LATE AFTERNOON SHOWERS. AT 4:30 PM...THE THUNDERSTORMS WERE MOVING INTO MCDOWELL COUNTY FROM BUCHANAN COUNTY VIRGINIA. THESE THUNDERSTORMS COULD REACH THE BECKLEY VICINITY AROUND 5:30 PM. ALONG WITH A BRIEF HEAVY SHOWER...SOME SMALL HAIL IS ALSO POSSIBLE WITH ANY THUNDERSTORM. KTB
The Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387285, 5387286, 5387288, 5387287.